Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Great Falls, MT

July 24, 20204 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 24, 2020, 3:32 AM MDT for 4 counties in Montana. It took effect at Jul 24, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2020, 3:32 AM MDT (09:32 UTC)
In effect from
Jul 24, 2020, 12:00 PM MDT
Expired
Jul 24, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS85 KTFX 240932
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
332 AM MDT Fri Jul 24 2020

MTZ112-250300-
/O.UPG.KTFX.FW.A.0002.200724T1800Z-200725T0300Z/
/O.NEW.KTFX.FW.W.0004.200724T1800Z-200725T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
332 AM MDT Fri Jul 24 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER
ZONE 112...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from noon today to 9 PM MDT this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 112.

* TIMING...Friday noon through Friday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
1 follow-up statement
337 
WWUS85 KTFX 250249
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
849 PM MDT Fri Jul 24 2020

MTZ112-250400-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-200725T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
849 PM MDT Fri Jul 24 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112...

Humidity have begun to moderate with the loss of daytime heating.
Humidity values will continue to moderate into the overnight hours
tonight. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 8:52 PM MDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 8:52 PM MDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
852 PM MDT Thu Jul 23 2020

.UPDATE...

Main update was to decrease shower/thunderstorm coverage across
the forecast area this evening as the airmass becomes less
unstable. A few lingering showers over the northeast part of the
area (including the Havre area) will continue to move northeast
out of the area. Scattered thunderstorms over Southwest Montana
will also decrease over the next few hours. However, short-range,
high-resolution models indicate that a disturbance may move
northeast from Jefferson County through the Lewistown area from
after midnight through Friday morning. Have therefore added a
mention of isolated showers to those areas. Otherwise, clearing
skies overnight should allow patchy fog to form in the southwest
valleys, especially where precipitation occurred today.
Coulston

&&

.SYNOPSIS...

Scattered showers and thunderstorms will decrease overnight across
the region. A few more showers and thunderstorms may then move
over Southwest Montana during the afternoon and evening hours of
Friday and Saturday. Temperatures will also remain near to a bit
cooler than normal through Sunday, but a return to hot
temperatures is expected across the entire region next week.

&&

.AVIATION...
Updated 525 PM MDT Thu Jul 23 2020 (24/00Z TAF Period)

Scattered to numerous showers and thunderstorms will continue to
move from west to east across Southwest and into portions of
North Central Montana early this evening. Some storms, mainly
over eastern portions of Central and North Central Montana, could
be severe and produce damaging wind gusts early this evening in
and near the KLWT terminal. Otherwise, expect periods of MVFR/IFR
conditions in areas of heavy precipitation, with variable and
gusty winds. Precipitation is generally expected to clear all
terminals between 03-06z Friday. Mountain obscuration is likely
into the early morning hours on Friday. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...
A Fire Weather Watch has been issued for the Cut Bank area for
Friday afternoon/evening. Low humidity and gusty west winds could
create critical fire weather conditions in this region. Any
rainfall today could help reduce the potential for critical fire
weather conditions on Friday, and this will continue to be
evaluated throughout the day today and tonight should rainfall
develop in this region. Brusda

&&

.PREV DISCUSSION...
/ISSUED 525 PM MDT Thu Jul 23 2020/

Rest of this Afternoon through Friday...

Numerous to widespread thunderstorm activity has already
developed given moderate instability and plentiful moisture
across southwest Montana. This activity will quickly move north
and east through central and north-central Montana through early
to mid- evening before largely exiting the area. The upper level
disturbance moving through the region this afternoon is fairly
strong, so widespread wetting rains are expected across much of
southwest and central Montana. Lightning activity will also be
substantial. The Marginal Risk for severe storms was upgraded
once again to a Slight Risk over Central/Southwest MT for this
afternoon into early evening, with large hail and damaging winds
the severe threats. On Friday, the chances for storms will mainly
affect Southwest and portions of Central MT, while warm, dry, and
windy conditions developing across the Hi- Line, especially
immediately downwind of the Front Range.

Saturday through Sunday...

With an upper level trof residing over the region this weekend,
afternoon temperatures will not be quite as hot as they have been.
Additionally, the chances for showers/thunderstorms will be quite
low this weekend, with the most likely area of any storms to
occur being over Southwest MT.

Monday through Thursday...

With an upper level ridge of high pressure building over the
region, very warm/hot temperatures are forecast to move back into
the region for much of next week. There is a chance afternoon
highs could be a few degrees warmer than currently forecast,
especially if skies remain mostly clear during the day. Upper
level disturbances will move through the region starting on
Tuesday and then continuing through the rest of the week. Thus
some thunderstorms are possible each day, which could result in
temperatures being a touch cooler on some days. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  84  54  79 /  10  10  20  10
CTB  52  80  47  75 /   0   0   0  10
HLN  54  85  53  80 /  10  20  30  20
BZN  51  85  51  80 /  50  40  40  40
WYS  42  78  42  77 /  60  30  30  50
DLN  50  81  49  79 /  40  40  20  30
HVR  59  89  54  79 /  30  10  20  10
LWT  54  84  52  75 /  30  40  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 23, 10:36 PM MDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1036 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     12 E BOZEMAN            45.67N 110.80W
07/23/2020  M61 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            61 MPH WIND GUST ON BOZEMAN PASS.

&&

BRUSDA
Local storm report, Jul 23, 10:38 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     8 WSW GRANT             44.97N 113.22W
07/23/2020  M60 MPH          BEAVERHEAD         MT   MESONET

            60 MPH WIND GUST AT BRENNER RAWS. TIME OF
            EVENT IS ESTIMATED.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:31 PM MDTSpecial Weather StatementTFXFergus29 min
Jul 23, 7:22 PM MDTSpecial Weather StatementTFX38 min

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.